Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Suggest treatment for vision loss due to Combutol

User rating for this question
Very Good
Answered by

Ophthalmologist
Practicing since : 2003
Answered : 5709 Questions
Question
Hi,

In 2006, my father was prescribed Combutol for his TB condition, among other meds. But, due to that, his optic nerves were affected and he has lost almost 80-85% of his eyesight. I wanted to know if there is any medicine, surgery that can help him get his eyesight back.

Thanks.
Posted Wed, 13 Aug 2014 in Vision and Eye Disorders
 
 
Answered by Dr. Dadapeer K 43 minutes later
Brief Answer:
There is no treatment to reverse the damage.

Detailed Answer:
Hello
Welcome to Health care magic.

I am Dr. DADAPEER K, an ophthalmologist and I answer health problems related to eye.

It seems from the history that your father was treated for tuberculosis by Combutol.
Combutol is Ethambutol and it is known to cause side effect in the form of toxic optic neuropathy or toxic optic neuritis.
I can understand your concern but there is no definitive curative treatment for this condition. Further progression can be stopped by stopping the offending drug. In this case I think he would have stopped the drug.

The main treatment is by use of B complex multivitamins to prevent further progression of the loss of vision. But the visual recovery is unlikely.

But with treatment further progression of loss of vision will not occur.
Along with the use of vitamins he need to avoid toxic agents which can damage the optic nerve like use of tobacco or alcohol in any form if he is using them.
He needs to undergo evaluation by ophthalmologist by tests like visual fields to assess the severity of involvement of the optic nerve.

Hence to conclude there is no treatment to reverse the optic nerve damage but further progression can be prevented.

Hope the information is helpful to you.

Thank you
With regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor